MAUDE Adverse Event Report: EDWARDS LIFESCIENCES SAPIEN 3 PULMONIC DELIVERY SYSTEM; PULMONARY VALVE PROSTHESIS PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES SAPIEN 3 PULMONIC DELIVERY SYSTEM; PULMONARY VALVE PROSTHESIS PERCUTANEOUSLY DELIVERED
Model Number 9630PL29A
Medical Device Problem Codes Burst Container or Vessel (1074); Difficult to Remove (1528)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/28/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The investigation is ongoing.Device not returned.
 
Event or Problem Description
As reported by the field clinical specialist, during a sapien 3 + alterra procedure of a 29mm sapien 3 valve in the pulmonic position via transfemoral vein approach, the balloon on the pulmonic delivery system ruptured during valve deployment.The pulmonic delivery system was unable to be withdrawn from the patient.A surgical cutdown was performed at the access site to withdraw the pulmonic delivery system.The patient remained stable throughout the procedure.
 
Additional Manufacturer Narrative
A supplemental mdr is being submitted for correction and includes additional information based on investigation.The following sections of this report have been corrected/updated: h6 (component code, type of investigation, investigation findings, investigation conclusions) and h10 (provide narrative/data).The device was not returned to edwards lifesciences for evaluation.As a result, no visual inspection, functional testing, or dimensional analysis could be performed.In addition, no imagery was provided for review.A device history record (dhr) review was performed and did not reveal any manufacturing nonconformance issues that would have contributed to the events.A lot history review was also performed and revealed no other events relating to the reported events.During manufacturing, the device undergoes multiple 100% inspections.In addition, the work order underwent functional product verification testing on a sampling basis as a requirement for lot release.These inspections and tests during the manufacturing process support that it is unlikely that a non-conformance contributed to the reported event.The instructions for use (ifu)/training manuals were reviewed for guidance/instruction involving the delivery system usage.Per the ifu/training manuals, it notes for delivery system removal, to completely cover the balloon prior to removal to minimize the risk of vascular injury.Additionally, in the case a balloon rupture occurs, retract the entire delivery system into the vena cava with the balloon exposed.Once in the vena cava, remove the inflation device and retract the balloon catheter into the capsule while rotating.Attempt to visualize the balloon material to ensure all material is inside of the capsule.Retract the delivery system to the in-line sheath and then remove the entire system while maintaining wire position.Based on the review of the ifu/training manuals, no deficiencies were identified.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of the failure mode is not required at this time.The events for balloon burst and difficulty withdrawing delivery system from patient were unable to be confirmed.A manufacturing non-conformance was unable to be determined.A review of the device history record and lot history supported that a manufacturing non-conformance likely did not contribute to the reported events.A review of manufacturing mitigations supports that the delivery system had proper inspections in place to detect issues related to the reported events.A review of the ifu/training materials revealed no deficiencies.As reported, 'during valve deployment, the balloon on the pulmonic delivery system ruptured.The pulmonic delivery system was unable to be withdrawn from the patient.' the balloon burst could be potentially from multiple factors (i.E., interaction with prestent, additional inflation volume, malpositioned inflation balloon (causing constriction), balloon not fully uncovered, etc.).While the balloons are sufficiently designed and tested for rated burst pressures well above their inflation pressure, such factors can compromise the structure of the balloon wall via following mechanisms such as puncture, local overstretching, open cell impingement, or stress concentration.As the balloon was burst, the altered balloon profile can be more difficult to remove which would have then led to the experienced retrieval difficulty.In this case, a definitive root cause was unable to be determined as to what caused or contributed to the balloon burst while procedural factors (withdrawal of burst balloon) contributed to the withdrawal difficulty.Complaint histories for all reported events are reviewed against trending control limits on a monthly basis, and any excursions above the control limits are assessed and documented as part of this monthly review.No product risk assessment (pra) nor corrective or preventative actions are required.

Brand Name
SAPIEN 3 PULMONIC DELIVERY SYSTEM
Common Device Name
PULMONARY VALVE PROSTHESIS PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key15077795
Report Number2015691-2022-06918
Device Sequence Number17348806
Product Code NPV
UDI-Device Identifier00690103210873
UDI-Public(01)00690103210873(17)230729(11)2107292163874863
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P200015
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/01/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/29/2023
Device Model Number9630PL29A
Device Catalogue Number9630PL29A
Device Lot Number63874863
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/28/2022
Supplement Date Received by Manufacturer08/31/2022
Initial Report FDA Received Date07/21/2022
Supplement Report FDA Received Date09/01/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/07/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexFemale